Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 28, 2021Franklin County, Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 28, 2021, 5:54 AM EDT for Franklin County, Wake County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 5:54 AM EDT (09:54 UTC)
Expired
Mar 28, 2021, 6:45 AM EDT
In force
51 min
Issued by
NWS Raleigh, NC

Counties Franklin County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS82 KRAH 280954
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
554 AM EDT Sun Mar 28 2021
 
NCZ026-027-041-281045-
Nash NC-Franklin NC-Wake NC-
554 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NASH...CENTRAL WAKE AND
FRANKLIN COUNTIES UNTIL 645 AM EDT...

At 554 AM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving northeast at 50 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Cary, Louisburg, Wake Forest, Garner, Zebulon, Dortches,
Bunn, Knightdale and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3624 7813 3621 7811 3622 7807 3608 7776
      3565 7869 3581 7881 3625 7815
TIME...MOT...LOC 0954Z 238DEG 45KT 3578 7867 

$$

Leins

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 3:15 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 28, 3:15 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 AM EDT Sun Mar 28 2021

.SYNOPSIS...
A warm front will lift northward across central NC this morning. A
strong cold front will surge east across the state this afternoon
and early evening. Cool and dry high pressure for Sunday night and
Monday. Yet, another storm system will affect the region mid-week,
followed by the potential for freezing overnight lows by Friday and
Saturday.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 237 AM Sunday...

...Becoming windy and warm ahead of a strong cold front with S-SW
winds at 20-30 mph with gusts to over 40 mph...

...An organized line of severe thunderstorms is possible today...

...Damaging wind gusts is the main severe threat, but large hail and
isolated tornadoes are also possible...

The primary forecast challenges today are timing of the main line of
thunderstorms and the severe threat. The latest thinking is that the
intense MCS evolving over middle TN will track rapidly ENE at 50kt
or so, reaching portions of our western Piedmont this morning. This
line may weaken after sunrise as it moves across the Mountains, but
with the current propagation - it is expected to arrive into our
western Piedmont later this morning - in a weakened state given the
cool/stable layer east of the Mountains. This is well ahead of most
model projections - and will have ramifications for our forecast not
only this morning, but for the afternoon. Will the line surge on
across the region this morning into the early afternoon (in a
weakened state)? And, where/when will the line re-intensify this
afternoon? This will be a "nowcast" forecast with most models now
well behind the curve! We will start with higher POP in the west
between 12z and 15z today, and lower MaxT most areas this afternoon
except the southeast zones.

Previous discussion issued at 138 AM Sunday...

WAA showers/thunderstorms were already developing and overspreading
upstate SC into our western Piedmont of NC. This convection is
elevated above the stable near surface layer extending over the
western Piedmont of NC into upstate SC. Note the light NE flow over
much of western NC into SC, where the low level in-situ CAD
conditions were in place. The warm front extended the developing low
pressure over the Mid-Mississippi Valley region eastward across
southern TN, northern GA, SC, and southeastern NC. This front is
expected to slowly lift northward this morning as the first round of
convection remains elevated. This initial round of showers/storms
should move from the Charlotte area NE into the Triad and Triangle
Areas between 06z and 10z, or so. Then, this round should lift on
into VA toward sunrise. Again, this convection will be tame in
comparison to the potential convective event later today.

Even the hi-res models have timing differences for the expected pre-
frontal or frontal convection later this morning into the afternoon.
The HRRR is the quickest to bring a line eastward out of the
Mountains and through much of the Piedmont by early to mid
afternoon. Other guidance including the GFS and old run of the EC
are slower and more intense with our convection during peak heating.

Given the intense thunderstorms upstream over much of northern
Tennessee (moving rapidly ENE) now, with additional strong to severe
storms back along the new low pressure and cold front extending near
Memphis to west of Nashville, there is the potential for either of
these solutions to verify at the current time.

It appears for now that the most likely scenario is for an intense
line of thunderstorms will push east across our region (from early
afternoon NW and late afternoon in the east). Since the initial
convection this morning should have moved north, the warm advection
and mixing in the warm sector should overtake most of central NC by
late morning. The low level winds just above the surface will
increase to 50-60 knots. The best heating should occur in the south
and east where 70s to lower 80s will again be expected. If the
heating is realized, with the projected surface dew points in the
lower to mid 60s, the resultant MLCapes would reach or exceed 1500
J/kg. The fast moving front/line of convection would be able to tap
into some of the very strong winds to potentially produce surface
gusts in the stronger storms to 60+ mph. If the in-situ CAD
conditions remain in place over the NW-N Piedmont longer and/or if
the convection arrives late morning or more quickly per the latest
HRRR, then this would reduce the severity of the damaging wind
threat there.

Otherwise, the line should quickly exit the I-95 corridor by early
evening. This will be followed by breezy NW winds this evening,
clearing skies, and cooling temperatures into the mid 30s to mid
40s by early Monday morning.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...

Surface high pressure will quickly move across the area on Monday,
with a much cooler and dryer air mass filtering into the area. This
will result in a return to dry weather, with high temperatures in
the 60s. Clear and calm Monday night with lows in the mid 30s north-
central Piedmont ranging into the lower 40s southeast.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 AM Sunday...

An upper level low over southern Canada will approach the Great
Lakes on Tuesday. Meanwhile, a weak southern stream shortwave trough
will move out of the Gulf of Mexico Tuesday afternoon and into the
Mid Atlantic Tuesday evening. Modest moisture transport and
isentropic ascent ahead of this wave should allow for shower
development across the area either late Tuesday or early Wednesday.
There is still quite a bit of spread among the ensembles with
respect to how quickly overrunning precip develops and this will
need to be fine tuned once we get a bit closer. Tuesday itself
should be dry with increasing clouds and near normal temperatures.

On Wednesday, the Great Lakes upper low and associated surface cold
front will make its way eastward with the front eventually moving
through NC Wednesday afternoon/evening. Again, differences remain in
how quickly the front will move through the area but there is a
general consensus in precip across the area during a good portion of
the day Wednesday. How the convective potential with this front
works out is also somewhat uncertain. Possible in-situ CAD ahead of
the cold front could limit severe potential and/or displace it to
the east. A slower arrival of the front could allow additional time
for CAD erosion and perhaps more widespread thunderstorm activity.
Regardless, I increased PoPs during this time period as rain seems
likely.

Following the front, strong CAA will usher in well below normal
temperatures to the region. Look for highs in the lower 50s to close
out the week with dry weather expected. In addition, sub-freezing
morning lows are possible Friday morning and again Saturday morning.
Some moderation is possible by the weekend as surface high pressure
shifts offshore but it may not be until the latter half of the
weekend before normal temperatures return to the area.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 150 AM Sunday...

Areas of IFR to LIFR conditions with low clouds and fog can
be expected through 12z-14z. Scattered showers and thunderstorms
are also expected through 12z. A strong and gusty SW wind at 20-25kt
will gust to near 40kt this afternoon out ahead of a cold front. The
front should be accompanied by a line of convection, timing of which
should be early afternoon in the Triad, mid afternoon around KRDU,
then late afternoon KFAY to KRWI. This could change.

After the front passes, NW winds at 20kt will gust to 25kt for a
time this evening. A return to VFR conditions are otherwise
expected.

Outlook: VFR conditions in high pressure will follow until the next
frontal system and cold air damming --with rain and LIFR-IFR
conditions-- affects cntl NC Tue-Wed.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Leins
AVIATION...Badgett/CA
Hazardous weather outlook, Mar 28, 4:17 AM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
417 AM EDT Sun Mar 28 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
417 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to push quickly from west to
east through our region today. Damaging winds to 60 mph will be
possible. An isolated tornado cannot be ruled out. The timing of the
line of storms should be mid-morning into the early afternoon in the
Triad, late morning into the mid-afternoon in the Triangle and
Fayetteville, and mid to late afternoon and early evening along the
Interstate 95 corridor. In addition, hail is possible with any storms
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Mar 28, 2:09 AM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
209 AM EDT Sun Mar 28 2021

NCZ073-074-083-084-280715-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
209 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT ANSON...MONTGOMERY...WESTERN
RICHMOND AND STANLY COUNTIES UNTIL 315 AM EDT...

At 208 AM EDT, Doppler radar was tracking a strong thunderstorm near
Marshville, or 13 miles east of Monroe, moving northeast at 40 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Biscoe, Ansonville, Plyler,
Midland, Polkton and Locust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3550 8030 3551 7977 3519 7980 3480 7991
      3481 8032 3519 8028 3517 8035 3518 8037
      3516 8044 3519 8051
TIME...MOT...LOC 0608Z 228DEG 33KT 3496 8031

Leins
Special weather statement, Mar 28, 2:39 AM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
239 AM EDT Sun Mar 28 2021

NCZ022>024-039-040-280745-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
239 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE...SOUTHWESTERN
ORANGE...RANDOLPH...SOUTHEASTERN GUILFORD AND NORTHWESTERN CHATHAM
COUNTIES UNTIL 345 AM EDT...

At 238 AM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 35 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Asheboro, Randleman, North Carolina Zoo, Siler City, Seagrove,
Pleasant Garden, Liberty, Ramseur, Franklinville and Swepsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3564 8006 3603 7973 3602 7907 3551 7969
      3551 7988 3555 8007
TIME...MOT...LOC 0638Z 228DEG 32KT 3562 7986

Leins
Special weather statement, Mar 28, 3:24 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
324 AM EDT Sun Mar 28 2021

NCZ007-008-022>025-280830-
Guilford NC-Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
324 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE...NORTHEASTERN GUILFORD AND
NORTHWESTERN DURHAM COUNTIES UNTIL 430 AM EDT...

At 324 AM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving northeast at 50 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Burlington, Graham, Roxboro, Hillsborough, Mebane, Elon,
McLeansville, Rougemont, Concord and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3602 7906 3603 7974 3624 7962 3624 7915
      3654 7914 3654 7857
TIME...MOT...LOC 0724Z 223DEG 41KT 3604 7944

Leins
Special weather statement, Mar 28, 3:26 AM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 AM EDT Sun Mar 28 2021

NCZ040-074>077-084-086-280830-
Richmond NC-Lee NC-Chatham NC-Hoke NC-Harnett NC-Montgomery NC-
Moore NC-
326 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT MOORE...CENTRAL HARNETT...
SOUTHEASTERN MONTGOMERY...NORTHEASTERN RICHMOND...LEE...NORTHWESTERN
HOKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 430 AM EDT...

At 326 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pinehurst, or near Southern Pines, moving northeast at 45 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Southern Pines, Carthage, Pinehurst, Aberdeen, Angier,
Hoffman, Whispering Pines, Pinebluff and Broadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3521 7978 3569 7914 3563 7899 3561 7899
      3555 7879 3550 7868 3502 7952
TIME...MOT...LOC 0726Z 234DEG 41KT 3519 7951

Leins
Special weather statement, Mar 28, 4:26 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
426 AM EDT Sun Mar 28 2021

NCZ027-041-042-077-280945-
Nash NC-Johnston NC-Harnett NC-Wake NC-
426 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...CENTRAL
HARNETT...SOUTHEASTERN WAKE AND CENTRAL JOHNSTON COUNTIES UNTIL 545
AM EDT...

At 426 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lillington, moving northeast at 45 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Smithfield, Lillington, Garner, Fuquay-Varina, Clayton, Zebulon,
Angier, Micro, Selma and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3582 7825 3583 7825 3579 7819 3574 7817
      3573 7819 3571 7816 3561 7813 3559 7810
      3527 7893 3540 7910 3555 7894 3584 7836
      3586 7828
TIME...MOT...LOC 0826Z 234DEG 40KT 3544 7894

Leins
Special weather statement, Mar 28, 5:54 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
554 AM EDT Sun Mar 28 2021

NCZ026-027-041-281045-
Nash NC-Franklin NC-Wake NC-
554 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NASH...CENTRAL WAKE AND
FRANKLIN COUNTIES UNTIL 645 AM EDT...

At 554 AM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving northeast at 50 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Cary, Louisburg, Wake Forest, Garner, Zebulon, Dortches,
Bunn, Knightdale and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3624 7813 3621 7811 3622 7807 3608 7776
      3565 7869 3581 7881 3625 7815
TIME...MOT...LOC 0954Z 238DEG 45KT 3578 7867

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:09 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly66 min
Mar 28, 2:39 AM EDTSpecial Weather StatementRAHRandolph66 min
Mar 28, 3:24 AM EDTSpecial Weather StatementRAHAlamance, Orange, Person66 min
Mar 28, 3:26 AM EDTSpecial Weather StatementRAHLee, Moore64 min
Mar 28, 4:26 AM EDTSpecial Weather StatementRAHHarnett, Johnston79 min
Mar 28, 6:39 AM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren66 min
Mar 28, 2:09 PM EDTSpecial Weather StatementRAHLee, Moore36 min
Mar 28, 2:27 PM EDTSpecial Weather StatementRAHFranklin33 min
Mar 28, 2:39 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Nash, Wake36 min
Mar 28, 2:45 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake30 min
Mar 28, 2:51 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash39 min
Mar 28, 3:16 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash59 min
Mar 28, 3:18 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland and 1 more57 min
Mar 28, 3:50 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson40 min
Mar 28, 3:59 PM EDTSpecial Weather StatementRAHCumberland, Sampson, Wayne61 min
Mar 28, 6:31 PM EDTSpecial Weather StatementRAHForsyth29 min
Mar 28, 7:00 PM EDTSpecial Weather StatementRAHGuilford60 min
Mar 28, 7:14 PM EDTSpecial Weather StatementRAHDavidson, Randolph61 min
Mar 28, 7:46 PM EDTSpecial Weather StatementRAHStanly59 min
Mar 28, 7:50 PM EDTSpecial Weather StatementRAHGranville, Person40 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.